Alert archive / Wyoming / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 161, NWS Cheyenne, WY

August 11, 2016Goshen County, Niobrara County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 11, 2016, 5:32 PM MDT for Goshen County, Niobrara County, Wyoming. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2016, 5:32 PM MDT (23:32 UTC)
Expired
Aug 11, 2016, 6:15 PM MDT
In force
43 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Goshen County, WY, Niobrara County, WY

The radar

The Cheyenne radar (KCYS), 160 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 5:45 PM MDTHAIL 110 S Lusk, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 11.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2016-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2016-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -92 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1152 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-92 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

831 
WUUS55 KCYS 112332
SVRCYS
WYC015-027-120015-
/O.NEW.KCYS.SV.W.0161.160811T2332Z-160812T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
532 PM MDT THU AUG 11 2016

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GOSHEN COUNTY IN SOUTHEASTERN WYOMING...
  SOUTHEASTERN NIOBRARA COUNTY IN EAST CENTRAL WYOMING...

* UNTIL 615 PM MDT

* AT 532 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER RAWHIDE
  BUTTES...OR 12 MILES SOUTH OF LUSK...MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PRAIRIE CENTER...JAY EM...RAWHIDE BUTTES AND VAN TASSELL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4251 10465 4268 10465 4273 10406 4238 10406
TIME...MOT...LOC 2332Z 271DEG 32KT 4259 10452 

HAIL...1.00IN
WIND...60MPH
 
$$

HAHN
2 follow-up statements
505 
WWUS55 KCYS 112356
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
556 PM MDT THU AUG 11 2016

WYC027-120006-
/O.CAN.KCYS.SV.W.0161.000000T0000Z-160812T0015Z/
NIOBRARA WY-
556 PM MDT THU AUG 11 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NIOBRARA COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 4247 10434 4261 10435 4261 10406 4238 10406
TIME...MOT...LOC 2356Z 284DEG 37KT 4253 10419 

$$

WYC015-120015-
/O.CON.KCYS.SV.W.0161.000000T0000Z-160812T0015Z/
GOSHEN WY-
556 PM MDT THU AUG 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR NORTHEASTERN GOSHEN COUNTY...

AT 556 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER PRAIRIE
CENTER... OR 20 MILES SOUTHEAST OF LUSK...MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PRAIRIE CENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4247 10434 4261 10435 4261 10406 4238 10406
TIME...MOT...LOC 2356Z 284DEG 37KT 4253 10419 

HAIL...1.00IN
WIND...60MPH
 
$$

HAHN
904 
WWUS55 KCYS 120010
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
610 PM MDT THU AUG 11 2016

WYC015-120020-
/O.EXP.KCYS.SV.W.0161.000000T0000Z-160812T0015Z/
GOSHEN WY-
610 PM MDT THU AUG 11 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GOSHEN COUNTY
WILL EXPIRE AT 615 PM MDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING WILL
BE ALLOWED TO EXPIRE.

LAT...LON 4247 10434 4261 10435 4261 10406 4238 10406
TIME...MOT...LOC 0007Z 271DEG 32KT 4253 10419 

$$

HAHN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:44 PM MDT, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 11, 3:44 PM MDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
344 PM MDT THU AUG 11 2016

.SHORT TERM...(This evening through Saturday night)
Issued at 320 PM MDT Thu Aug 11 2016

KCYS radar loop shows scattered showers and isolated thunder
developing west of a line from Cheyenne to Lusk this afternoon.
Frontal boundary from this morning has moved very little...and has
likely drifted a bit further east early this afternoon. Current
forecast looks ok at this time...although convection has been a
little slow to develop. There is a pretty large area of showers
and embedded thunder across Carbon county at this hour...and
believe this area will continue to move east and northeast...and
likely become more organized as models continue to show a
disturbance aloft moving across the forecast area through this
evening. Continued to keep POP between 50 to 60 percent along and
east of I25 for numerous showers and scattered thunderstorms. A
few strong to marginally severe thunderstorms are expected...with
some hail and strong winds possible. Showers will gradually end
from west to east tonight...but will likely linger through
midnight across the plains with jet energy remaining over the
area. Not seeing much of a potential for fog late tonight across
the plains as winds shift back into the northwest after midnight.

For Friday...Models continue to show the main upper level trough
moving eastward...but now do not show it stalling over Wyoming and
continue progression eastward into the central Great Plains for
the afternoon. This is a major change from yesterday...so lowered
POP a bit since there is too much uncertainty for convection
Friday afternoon. The most favorable locations will be along and
just east of the Laramie Range where a weak convergence boundary
will set up during the day. Temperatures will struggle to reach
the mid 70's by the afternoon across southeast Wyoming...with
highs around 80 across western Nebraska. Patchy fog is possible
Friday night as winds become light and variable across the lower
valleys.

Not much change for Saturday...as northwest flow will continue.
There is a slightly higher potential for showers and thunderstorms
as models show a weak shortwave aloft moving across the area.
Increased POP between 25 to 35 percent along and east of the
Laramie Range. Highs may be a few degrees warmer compared to
Friday...but will remain in the mid 70's to low 80's.

.LONG TERM...(Sunday through Thursday)
Issued at 220 PM MDT Thu Aug 11 2016

The models are in general agreement with the upper level ridge
keeping its grip over the forecast area during the majority of the
forecast period. This will result in warm temperatures with very
limited precipitation chances. The ridge is expected to weaken a
bit on Tuesday which may result in some isolated showers and
thunderstorms. Otherwise, the next weather maker is expected to
move into Alberta and Manitoba during the middle of the week. This
feature may allow for more gusty winds to develop over Wyoming
Wednesday and Thursday depending how much that upper level trof
strengthens. At this point, the models are suggesting a
significant cool down on Friday which may last through Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1143 AM MDT Thu Aug 11 2016

The main concern with this taf issuance is when the convection
will begin to develop.

Latest water vapor loop was showing a well defined vort lobe
moving through northern Wyoming. This feature looks to be
developing on the back edge of departing jet. ACARS imagery is
also showing about 50 to 60kt jet streak (25-30kft) moving
through northern Colorado into southeast Wyoming. This feature
along with Jet energy (70-80kt at ~300mb) departing the Nebraska
Panhandle. This could be an interesting setup this afternoon, but
it appears like the best instability according to the LAPS data is
stretching from DGW southeast to SNY. This area will need to watch
for possible strong convection this afternoon. As a result, we are
keeping VCTS in the TAF's this afternoon especially in the
Nebraska Panhandle. Another feature we are watching on the latest
water vapor imagery is some enhancement over southwest Wyoming.
This convection could spread east into RWL and LAR by mid
afternoon. If this convection can hold together it may spread into
CYS and Nebraska Panhandle this evening. Meanwhile, the low
stratus near AIA should begin to clear out during the next couple
of hours.

&&

.FIRE WEATHER...
Issued at 220 PM MDT Thu Aug 11 2016

Minimal fire weather concerns through this weekend as cooler
temperatures...higher humidities...and a daily chance for wetting
rainfall is anticipated through Saturday. Winds will be light
through the weekend with daytime humidities between 25 to 40
percent across most of the area. Relative humidities will trend
lower by early next week as temperatures moderate a bit.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

SHORT TERM...TJT
LONG TERM...REC
AVIATION...REC
FIRE WEATHER...TJT
Hazardous weather outlook, Aug 11, 3:58 AM MDT, 13 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
358 AM MDT THU AUG 11 2016

NEZ002-003-019>021-054-055-095-096-WYZ101>103-105>108-116>119-
121030-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
358 AM MDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER
THE AREA THIS AFTERNOON AND EVENING. A FEW STORMS COULD BE STRONG
ENOUGH TO PRODUCE SOME SMALL HAIL AND GUSTY WINDS...MAINLY OVER
THE PLAINS EAST OF THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDELY SCATTERED LATE DAY SHOWERS AND THUNDERSTORMS ARE EXPECTED
MAINLY FRIDAY AND SATURDAY.  SEVERE STORMS ARE NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WYZ104-109>115-121030-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-
358 AM MDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. NO
SEVERE STORMS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 11, 3:57 PM MDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
357 PM MDT THU AUG 11 2016

NEZ002-003-095-096-112230-
SOUTH SIOUX NE-NORTH SIOUX NE-DAWES NE-BOX BUTTE NE-
357 PM MDT THU AUG 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SIOUX...SOUTHWESTERN
DAWES AND NORTHWESTERN BOX BUTTE COUNTIES UNTIL 430 PM MDT...

AT 356 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF FLAHERTYS CORNER...OR 36 MILES SOUTHWEST OF CHADRON...
MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HEMINGFORD...BOX BUTTE CAMPGROUND...BOX BUTTE DAM AND MARSLAND.

LAT...LON 4239 10359 4260 10354 4256 10300 4221 10312
TIME...MOT...LOC 2156Z 286DEG 23KT 4243 10349

HAHN
Local storm report, Aug 11, 4:19 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
419 PM MDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             18 NW HEMINGFORD        42.51N 103.33W
08/11/2016  M1.50 INCH       DAWES              NE   PUBLIC

&&

KC
Local storm report, Aug 11, 4:51 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
451 PM MDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND GST     HEMINGFORD              42.32N 103.08W
08/11/2016  E60.00 MPH       BOX BUTTE          NE   TRAINED SPOTTER

&&

KC
Special weather statement, Aug 11, 5:05 PM MDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
505 PM MDT THU AUG 11 2016

WYZ101-112345-
CONVERSE COUNTY LOWER ELEVATIONS WY-
505 PM MDT THU AUG 11 2016

...SPECIAL WEATHER STATEMENT...

AT 504 PM MDT...EMERGENCY MANAGEMENT REPORTED A STRONG THUNDERSTORM 8
MILES NORTHEAST OF EDNESS K WILKINS STATE PARK...OR 16 MILES EAST OF
CASPER...MOVING EAST AT 30 MPH.

HAIL UP TO HALF INCH AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GLENROCK...ROLLING HILLS...ROLLING HILLS ESTATES AND DEER CREEK.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 155 AND
174.

LAT...LON 4284 10606 4299 10607 4321 10540 4278 10529
TIME...MOT...LOC 2304Z 260DEG 26KT 4290 10603

HAHN
Special weather statement, Aug 11, 5:08 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
508 PM MDT THU AUG 11 2016

WYZ101-102-107-108-120000-
NIOBRARA COUNTY WY-GOSHEN COUNTY WY-
CONVERSE COUNTY LOWER ELEVATIONS WY-EAST PLATTE COUNTY WY-
508 PM MDT THU AUG 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GOSHEN...
SOUTHEASTERN CONVERSE...SOUTHWESTERN NIOBRARA AND NORTHEASTERN PLATTE
COUNTIES UNTIL 600 PM MDT...

AT 508 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHEAST OF TWO MOON CAMPGROUND...OR 22 MILES SOUTHWEST OF
LUSK...MOVING EAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RAWHIDE BUTTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4250 10493 4268 10492 4270 10438 4247 10440
TIME...MOT...LOC 2308Z 272DEG 26KT 4259 10483

FINCH
Local storm report, Aug 11, 5:17 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
517 PM MDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             10 E HEMINGFORD         42.32N 102.88W
08/11/2016  M1.75 INCH       BOX BUTTE          NE   TRAINED SPOTTER

&&

KC

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 5:05 PM MDTSpecial Weather StatementCYSConverse40 min
Aug 11, 5:08 PM MDTSpecial Weather StatementCYSNiobrara52 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.